Picture of scraped petri dish

Scrape below the surface of Strathprints...

Explore world class Open Access research by researchers at the University of Strathclyde, a leading technological university.

Explore

The stability of obliquely-propagating solitary-wave solutions to Zakharov-Kuznetsov-type equations

Parkes, E.J. and Munro, S. (2005) The stability of obliquely-propagating solitary-wave solutions to Zakharov-Kuznetsov-type equations. Journal of Plasma Physics, 71 (5). pp. 695-708. ISSN 0022-3778

Full text not available in this repository. (Request a copy from the Strathclyde author)

Abstract

In certain circumstances, small amplitude, weakly nonlinear ion-acoustic waves in a magnetized plasma are governed by a Zakharov-Kuznetsov equation or by a reduced form of the equation. Both equations have a plane solitary travelling-wave solution that propagates at an angle αto the magnetic field. The multiple-scale perturbation method developed by Allen and Rowlands is used to calculate the initial growth rate of a small, transverse, long-wavelength perturbation to these solitary-wave solutions. Previous results in the literature are corrected. A numerical determination of the growth rate is given. For k[mid R:] secα[mid R:][double less-than sign]1, where k is the wavenumber of the perturbation, there is excellent agreement between our analytical and numerical results.